Alert archive / Montana / Wind Advisories in 2023

Wind Advisory 5, NWS Missoula, MT

August 20, 2023Lemhi County, Idaho; 4 counties in Montana

NWS Missoula, MT issued this wind advisory at Aug 20, 2023, 12:20 PM MDT for Lemhi County, Idaho; 4 counties in Montana. It took effect at Aug 21, 2023, 9:00 AM MDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Aug 20, 2023, 12:20 PM MDT (18:20 UTC)
In effect from
Aug 21, 2023, 9:00 AM MDT
Expired
Aug 21, 2023, 10:00 PM MDT
In force
13 hr
Issued by
NWS Missoula, MT

Counties Lemhi County, ID, Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 6.3 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2023-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2023-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

784 
WWUS75 KMSO 201820
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1220 PM MDT Sun Aug 20 2023

IDZ009-010-211830-
/O.NEW.KMSO.WI.Y.0005.230821T1500Z-230822T0400Z/
Western Lemhi County-Eastern Lemhi County-
1220 PM MDT Sun Aug 20 2023

...WIND ADVISORY IN EFFECT FROM 9 AM TO 10 PM MDT MONDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. 
  The highest winds will impact areas south and east of Salmon, 
  where frequent gusts of 40 to 50 mph are expected.

* WHERE...Eastern Lemhi County and Western Lemhi County.

* WHEN...From 9 AM to 10 PM MDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

MTZ007-211830-
/O.NEW.KMSO.WI.Y.0005.230821T1800Z-230822T0400Z/
Butte/Blackfoot Region-
1220 PM MDT Sun Aug 20 2023

...WIND ADVISORY IN EFFECT FROM NOON TO 10 PM MDT MONDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. 
  The highest winds will focus across Deer Lodge and Silver Bow 
  Counties and in the Anaconda Pintler Mountains.

* WHERE...Butte/Blackfoot Region.

* WHEN...From Noon to 10 PM MDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

AL
1 follow-up statement
234 
WWUS75 KMSO 220331
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
931 PM MDT Mon Aug 21 2023

IDZ009-010-MTZ007-220445-
/O.EXP.KMSO.WI.Y.0005.000000T0000Z-230822T0400Z/
Western Lemhi County-Eastern Lemhi County-Butte/Blackfoot Region-
931 PM MDT Mon Aug 21 2023

...WIND ADVISORY WILL EXPIRE AT 10 PM MDT THIS EVENING...

$$

AL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Aug 20, 2:39 AM MDT, 9 hours 41 minutes earlier.

Area forecast discussion, Aug 20, 2:39 AM MDT, 9 hours 41 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
239 AM MDT Sun Aug 20 2023

.DISCUSSION...Hurricane Hilary remains the big story and the big
impact in the weather from Baja, Mexico all the way up to Montana.
Moisture associated with out flow from Hilary is running into a
ridge centered of the central U.S. and being forced north into
Idaho and Montana. Yesterday, thunderstorms associated with this
moisture plume dropped quarter to half an inch of rain in under an
hour across portions of Idaho and southwestern Montana.

These storms are expected to continue again today ahead of a
broader plume of moisture that will cause more steady rain across
the region. By Wednesday morning the storm total rain will amount
to about at quarter of an inch on the low end of the forecast to
over an inch on the high end. The hardest hit areas in
southwestern Idaho county like Riggins, Whitebird, and Grangeville
could possibly see over 2 inches, though the most likely forecast
is closer to 1 inch for those areas over the 3 day period. With
such heavy rain, flooding is a concern, especially in recent burn
scars where debris flows are possible with heavy rain rates.

Such high rain amounts are possible in August in this region with
thunderstorms, but they are rare and associated with
thunderstorms. So much rain over such a wide area in August is
exceedingly rare. Hilary will impact southern California as a
tropical storm, which last occurred 84 years ago, and we may also
expect the impacts felt in Montana to be similarly rare for
August.

After Hilary passes, models agree well on the ridge reasserting
itself over the region, so by next weekend we return to warm
weather. But after the soaking the region took, there will be a
lot of moisture left around in the soil still that can be recycled
and cause afternoon showers and thunderstorms.

&&

.AVIATION...High pressure east of the Continental Divide is
causing easterly winds and gap winds affecting terminal KGPI this
morning, but those are expected to wane throughout the day.
Moisture from Hurricane Hilary will reach central Idaho and
western Montana again today. Some thunderstorms at the leading
edge of the plume will give way to more steady, stratiform rain
overnight tonight. The leading thunderstorms are capable of
producing rain rates in excess of 1 inch per hour, which is heavy
rain. Most terminals other than KGPI will transition over to
stratiform rain by 21/03Z with lighter rain rates.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...ID...Flood Watch from 1 PM MDT /noon PDT/ this afternoon through
     Monday evening for Eastern Lemhi County...Lower Hells
     Canyon/Salmon River Region...Northern Clearwater
     Mountains...Orofino/Grangeville Region...Southern
     Clearwater Mountains...Western Lemhi County.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:25 PM MDTAreal Flood AdvisoryMSOSilver Bow110 min

Nearby

Wind Advisories in Montana, 2023Wind Advisories in Idaho, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.